Studies by the Centers for Disease Control and Prevention (CDC) confirm that among persons aged 12–17 years, had reactions after Pfizer-BioNTech booster vaccination that were generally mild to moderate and transient; the frequency of local and systemic reactions reported to v-safe after a booster dose were equal to or slightly higher than after the second primary dose. Myocarditis was less frequently reported after a booster dose than a second primary dose.
Healthcare providers, parents, and adolescents should be advised that local and systemic reactions are expected among adolescents after a homologous Pfizer-BioNTech booster vaccination and that serious adverse events are rare.
This report provides findings from v-safe and VAERS data collected during the first 7–11 weeks of administration of homologous Pfizer-BioNTech booster doses to persons aged 12–17 years, during which time approximately 2.8 million booster doses were administered. Among adolescents, reports to v-safe and VAERS after receipt of a booster dose were generally similar to those previously described after a primary series dose, reinforcing that vaccination among this population is safe. Healthcare providers, parents, and adolescents should be advised that local and systemic reactions are expected among adolescents after Pfizer-BioNTech booster vaccination and that serious adverse events are rare.
Reports to v-safe after receipt of a booster dose in an adolescent were generally similar to those previously described for persons aged ≥18 years who received a homologous booster dose of Pfizer-BioNTech vaccine; however, reactions among adolescents were reported to v-safe with equal or slightly higher frequency after receipt of a booster dose than after dose 2.
Reactions reported after both dose 2 and booster dose vaccination were mostly mild to moderate in severity. Most were reported the day after vaccination. Inability to attend school was more frequently reported after a booster dose than after dose 2; however, for many in this age group, receipt of dose 2 occurred during a period of remote learning or summer vacation, which might have affected reporting. Hospitalization in the week after booster dose vaccination was reported for one adolescent with new onset migraine; whether hospitalization was the result of COVID-19 vaccination could not be determined.
Most (91.6%) reports to VAERS for adolescents after a Pfizer-BioNTech booster dose were nonserious and generally similar to those reported for this age group after primary series vaccination. The most common adverse events reported to VAERS in this age group were administration errors and events, including dizziness, related to syncope, a vasovagal response to vaccination that is common among adolescents after any vaccination. Most reports of administration errors mentioned that no adverse event was associated with receipt of an incorrect dose.
Among the 64 VAERS reports of myocarditis, a rare adverse event that has been associated with mRNA-based COVID-19 vaccines, after Pfizer-BioNTech booster dose vaccination among adolescents, 32 cases were confirmed at the time of this report. The reporting rate of confirmed cases of myocarditis among adolescent boys after Pfizer-BioNTech booster dose vaccination (11.4 per 1 million doses administered) was lower than for dose 2 Pfizer-BioNTech vaccination for boys aged 12–15 years (70.7 per 1 million doses administered) or 16–17 years (105.9 per 1 million doses administered) (3). CDC will follow up on myocarditis reports at 3–6 months after onset to assess health and functional status.